Drug rash on the legs! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 12-07-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Skin Drug rash on the legs!

A 23-year-old man comes to the University Health Center because of a new onset skin rash that he noticed the previous day. Except for the appearance of the rash, he has no symptoms. You had just seen him a week earlier for a urinary tract infection and exacerbation of asthma and had prescribed multiple medications. He is now feeling much better and has returned to his normal class schedule. He thinks that 2 years ago similar lesions had appeared in almost the exact same spots, but he cannot remember what the diagnosis was. Past medical history is significant for asthma and atopic dermatitis. Current medications include trimethoprim-sulfamethoxazole, albuterol, fexofenadine, steroid inhaler, and acetaminophen. He has no known allergies to medication. The family history is significant for atopic disease. On physical examination, the patient is in no acute distress and does not seem systemically ill. The skin lesions are shown in the photograph. No other abnormalities are noted. You suspect that the skin lesions are drug-induced.

Which of this patient’s medications should you discontinue?

A. Acetaminophen
B. Albuterol
C. Fexofenadine
D. Steroid inhaler
E. Trimethoprim-sulfamethoxazole

Drug rash on the legs!-03-dec.-07.png
Click image to enlarge
Reply With Quote Quick reply to this message



  #2  
Old 12-07-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,268 Times in 881 Posts
Reputation: 3278
Default

#1 Sulfas
Trimethoprim-sulfamethoxazole
Reply With Quote Quick reply to this message
  #3  
Old 12-07-2011
qurat21's Avatar
USMLE Forums Master
 
Steps History: 1 + CK
Posts: 623
Threads: 62
Thanked 289 Times in 186 Posts
Reputation: 299
Default

its trimethoprim sulfamethoxazole.
Reply With Quote Quick reply to this message
 
  #4  
Old 12-07-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

E. Trimethoprim-sulfamethoxazole
Reply With Quote Quick reply to this message
  #5  
Old 12-07-2011
Adamentium's Avatar
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 64
Threads: 12
Thanked 95 Times in 20 Posts
Reputation: 105
Default

Most Likely ans is Sulfamethoxazole-Trimethoprim
Reply With Quote Quick reply to this message
  #6  
Old 12-07-2011
jaimin's Avatar
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 264
Threads: 15
Thanked 98 Times in 56 Posts
Reputation: 108
Default

E. Trimethoprim-sulfamethoxazole
Reply With Quote Quick reply to this message
  #7  
Old 12-08-2011
bassatom's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 260
Threads: 28
Thanked 156 Times in 54 Posts
Reputation: 166
Send a message via Skype™ to bassatom
Default

E. Trimethoprim-sulfamethoxazole
Reply With Quote Quick reply to this message
  #8  
Old 12-08-2011
drnrpatel's Avatar
Guest
 
Steps History: 1+CK+CS
Posts: 441
Threads: 153
Thanked 396 Times in 211 Posts
Reputation: 419
Default

The correct answer is E. This patient has developed a fixed drug eruption, al reaction in which skin lesions typically recur in the same area every time the patient takes the offending drug. Round and oval, well demarcated, slightly edematous, violaceous plaques with a dusky hue appear 30 minutes to 8 hours after drug administration. Most commonly, one or a few discrete lesions appear on the hands, feet, or genitalia, but multiple and bullous lesions are seen also. They resolve with pronounced postinflammatory hyperpigmentation that may take many months to disappear. The most common offenders are sulfonamides, anticonvulsants, nonsteroidal antiinflammatory drugs,, phenolphthalein, and tetracyclines
Acetaminophen (choice A) is a less likely cause of a skin drug reaction. Adverse effects may manifest as drug fever, rare instances of blood dyscrasias, renal tubular necrosis and renal failure, and hypoglycemic coma. Overdose may result in centrilobular hepatic necrosis.
Albuterol (choice B) may cause tremor and tachyarrhythmia as a side effect, but almost never is associated with skin reactions.
Fexofenadine (choice C) is a peripherally selective H1-receptor antagonist. Adverse effects are mainly limited to gastrointestinal upset and low incidence of drowsiness. Skin drug reactions are highly unlikely.
A steroid inhaler (choice D) is most likely to cause local adverse effects in the form of nasal congestion, epistaxis and sore throat. Others effects are glaucoma, septal perforation, loss of sense of taste, and impaired wound healing may be seen. Long-term use may result in systemic absorption and systemic side effects
Reply With Quote Quick reply to this message



Reply

Tags
Dermatology-, Figures-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Types of Muscle Fibers: Your Turkey's Wings and Legs! lee-usmle USMLE Step 1 Mnemonics 9 04-14-2016 06:58 PM
A child with a rash step1an USMLE Step 1 Forum 3 09-11-2015 07:55 AM
Pruritic Rash FreakingOut USMLE Step 1 Forum 3 11-09-2011 01:02 PM
rash over extremities ricko335 USMLE Step 1 Forum 5 10-20-2011 06:36 AM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)